One of your biggest problem is your liver and the diseases. That is why your BS are unstable most likely. When u say eaten well, is it junk food free, processed foods, no packaged, boxed foods, and sugar and starch free. U just might change your diet to a Lowcarb one, have u looked into a naturepathic dr to help u heal your Liver in a natural way? are u on any diabetic med's or any other med's? I myself am on pharmacutical meds, but I have heard so much informaion that is natural for help with your disease, thats why I am asking theses questions. Its just one less thing to poisen your liver, u want to turn it around and make it happy...becasuse diabetes oral med's build up in the liver. Do u drink lemon juice in warm water in the am, its a great tonic to healing the liver. I am going to be seeing a naturalpathic dr this next month, I know thing will change for my diabetes with his help.
I rarely eat junk food, occasionally some processed foods, no sugar anymore, and some starches.I love raw veggies and never fry anything. I am not on diabetic meds at present. My doctor wants me to try diet and more exercise at first. I take Lasix, amiloride, Reglan, Wellbutrin SR, Protonix, & Nadolol. I have also taken milk thistle extract (sylmarin) for several years. I was not aware of lemon tonics to heal your liver. I'll check in to that. Thanks!
"becasuse diabetes oral med's build up in the liver. Do u drink lemon juice in warm water in the am, its a great tonic to healing the liver."
Strawberri, this is so far from the truth I almost fell out of my chair. I have met with and I talk with liver surgeons on yearly basis. First at UCLA and currently at UCSF. These are the two major teaching hospitals in Calif on liver care & liver transplantation. To say oral diabetic medication builds up in the liver is unfounded. Metformin is one oral diabetic medication that has been cleared by both hospitals.
rgc729, you should go to the Delphi Liver Forum http://tinyurl.com/27v3uw to learn more about liver care, health & preventive measures from patients that have gone through what you're enduring, are going through, or know someone close to them that has. A real good source of "true" liver information.
As far as lemon juice is concerned, if you have Cirrhosis I wouldn't touch it with a ten foot pole. Anything acidic in nature is potentially harmful to the liver. Liver transplant patients are told to stay away from grapefruit or high acidic foods or risk the chance of the immune system rejecting the new organ.
I'm hoping that you are currently seeing a liver specialist, one that deals with liver diseases, a Hepatologist.
I do have one of Atlanta's best or the country's best liver specialist. However both he and my primary care physician have told me that I could not take the oral meds for diabetes because of my cirrhosis. I had never heard or read anything that said that lemon juice was good for my liver before this. I am fairly knowledgeable about my liver, cirrhosis, and hepC. I have done hours of research since my my hepC was diagnosed in 1994. Do you have hepatitis or other liver disease? I am not so knowledgeable about diabetes having only been diagnosed in August of this year. This time next year I will be. Thank you for your comments.
I have Hep C, diabetes, high blood pressure, sarcoidosis, etc.
I believe your diabetes is most likely the result of the Hep C. It does make you insulin resistant. I've been on metformin (oral meds) for a couple years now. I thought metformin was processed in the kidneys not the liver. However, I'm not cirrhotic, I'm still in grade/stage 3.
Did you TX for the HCV? I did for a year, but relapsed.
Good to hear you're on top of your diseases. Diabetes can be controlled largely through diet, sometimes with the aide of medication, and sometimes only with medication. I haven't read nor heard of Cirrhotic patients being told to stay away from oral diabetic medications unless there is some underlying reason(s) that your doctors have not shared with you. Hopefully, these two doctors are not from the same office/hospital and the Hepatologist is not being a johnny-be-good follower. That's the type of doctor who will go by what the previous doctor(s) says and not state his own medical opinion even if he has one. They do this so they don't create issues among fellow brother doctors. Hey, the hepatologist gets his patients by referral or assigned within the same hospital/office. You may want to seek out a second opinion. It won't hurt matters.
But by all means post on the Delphi web page I gave you earlier about diabetic oral meds vs cirrhosis. The moderator IMKINDLY is as close to a doctor as one can get. She has a tremendous amount of liver disease knowledge and web site resources for references. Check it out.
I have HCV, am a geno 1a. I underwent a liver transplant in 2004 due liver cancer (HCC). At that time my vl was over 1.5mil. My last bx has me at stage 0 grade 0 with a vl of a little over 500k. So far so good, the HCV appears to be in remission even with a suppressed immune system. I'm lucky but at the same careful about my health and diet.
MrsOkert: Here is an excerpt on a Metformin Pharmacology. It doesn't appear Metformin is "processed" by the kidney but is one area where it is expelled. http://www.rxlist.com/cgi/generic/avandamet_cp.htm
Metabolism and Excretion: Metformin hydrochloride: Intravenous single-dose studies in normal subjects demonstrate that metformin is excreted unchanged in the urine and does not undergo hepatic metabolism (no metabolites have been identified in humans) nor biliary excretion. Renal clearance is approximately 3.5 times greater than creatinine clearance which indicates that tubular secretion is the major route of metformin elimination. Following oral administration, approximately 90% of the absorbed drug is eliminated via the renal route within the first 24 hours, with a plasma elimination half-life of approximately 6.2 hours. In blood, the elimination half-life is approximately 17.6 hours, suggesting that the erythrocyte mass may be a compartment of distribution.
Thank you for the info. I wish we didn't know what this stuff meant. :)
I was at the dr the other day and she wrote thrombocytopenia (sp?) on my chart and I'm like "oh yeah, I know what that means."
I remember a time when that would have been greek to me.
2004 and you're still HCV clear? That's wonderful news, but rare isn't it? From the reading I did, it made it sound like the new liver would be infected immediately. I'm really happy for you that you're doing so well!
Hi, if you can't take the oral meds, I would assume insulin is the only choice you have. You shouldnt go with your blood sugars being so high. Good luck to you! Shannon
Thank you for the kind words. I like that Metformin does not metabolize in our bodies and that it is expelled via the kidneys (tubular secretion). If you're interested here is good explanation on the functions of the kidneys. http://en.wikipedia.org/wiki/Renal_physiology
Nope, not HCV clear. I wish I was. It appears my HCV has gone into a remission of some sort. Its just not attacking the new liver. It should be the other way around since my anti-rejection meds suppress my immune system.
Hopefully soon there will be a non toxic med for HCV that will get rid of this germ once and for all.
I wish you can answer me some question related to: thrombocytopenia. I had that (ITP) in 1982 - 1987. I think it was induced by Kinidin. After the first birth of my daughter, I think it healed. I stopped the Kinidin in 1985. Now my liver is upset, I also got diabetes and high cholesterol. Recently, my liver enzymes have elevated and my platelets are falling to bother line low. Start a bit of nose bleeding everyday but not serious. Again the fatty liver was induced by Verapamil. Which I had stopped. I don't know and not sure would liver diease cause the low platelets? I was given an aspirin in the ER for thought of heart attack. It also can cause low platelets but one aspirin won't be causing that much of platelets fall, would it? Do you all get dizzy spells or light-headed or pressure in the head? I'm confused.
I am a type 2 diabetes/ 5-heart bypass/ Hypothyroid person and I take Metoprolol; Lisinopril; Isosorb Mono; Clopidogrel; Amlodipine; Simvastatin and Lantus my sugar is high are any of these the cause of it being high I have be watching what I eat no snacks.
This is a very old post. Next time you might want to try to start a new conversation so you don't share something this old.
Your medications should not be obviously cuasing your high blood sugar. But your diabetes is not under control.
You are only on Lantus for blood sugar control. This is a long acting insulin. You may need to also add a short acting insulin which will allow you to adjust insulin doses based on what you eat and also to make corrections. Your entire insulin dosing may need to be reviewed and revised.
Please discuss this with your doctors. Given your history, it will be very important to have your blood sugar well controlled.
Some good books are:-
Diabetes Solutions - By Dr. Richard Berstein (He also has 41 lectures available on U-tube - Please look up Bernstein Diabetes University).
Using Insulin - by John Walsh
Think Like A Pancreas,.
Hope this will be helpful for you.